Hail, Franklin
- When
- May 15, 1:50 PM EST
- Where
- Franklin County, 0.86 mi SW of Upper Strasburg
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.061, -77.711
A severe thunderstorm produced half dollar sized hail in Upper Strasburg.
Scattered thunderstorms developed over the Ridge and Valley region of central Pennsylvania during the afternoon of May 15, 2022. It was a warm and modestly humid afternoon, but shear was quite weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Scattered thunderstorms developed over the Ridge and Valley region of central Pennsylvania during the afternoon of May 15, 2022. It was a warm and modestly humid afternoon, but shear was quite weak. However, one storm pulsed up quickly over northern Franklin County and was able to produce half dollar sized hail and wind damage before it quickly collapsed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 15, 1:23 PM EST, 27 minutes earlier.
Area Forecast Discussion National Weather Service State College PA 223 PM EDT Sun May 15 2022 .SYNOPSIS... A moderately humid airmass and trough of low pressure over central PA will help to fuel showers and a couple of strong to potentially severe thunderstorms this afternoon and early this evening. A much better chance of severe storms is expected from late Monday morning through Monday afternoon across the eastern half of central PA. Seasonably cooler and drier conditions will return Tuesday into Wednesday. Warmer and more humid air will return to the region later next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Weak troughing will develop at all levels this afternoon and early this evening in response to uvvel beneath the right entrance region of a 45 kt upper jetlet that will be lifting NE from the Laurel Highlands of SW PA in the 18-21Z period. Low to mid level wind shear will be relatively weak, so pulse or transient Multicell TSRA are the expected storm type. With slow storm motion, ridgetops will likely be a focus for CI this afternoon. PWAT values around 1.5 inches will be tapped by the updrafts and lead to locally heavy downpours that could produce over an inch of rain in some locations across the Central Mtns and Susq Valley. Most places will see less than 0.25 of an inch. Isolated strong gusty winds are possible with some of the stronger updrafts that develop. This afternoon's high temps will be a few deg F warmer than Saturday and into the 75-80F range with sfc winds shifting more to the south-southwest. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... 11AM Sunday Update... The main forecast challenge for Monday will be the timing of convection, and assessing how much the atmosphere will destabilize before convection arrives. Hires guidance has a first line of showers and thunderstorms moving into our western zones between 13-14Z and exiting eastern Lancaster County by 21Z. It appears this line will bring the highest threat for severe weather as it moves east. If so, this seems to be just a little too early in the day to reach peak severe potential, especially since we are lacking an EML which sometimes compensates for the AM diurnal convective min. Nonetheless, thunderstorms are likely and there could be several damaging wind reports and maybe even a tornado, mainly across the Lower Susq Valley, where storms will arrive later in the day and low level shear will be highest. There is some potential for another line of convection to develop behind the first one later in the afternoon and evening, but the question is how much of the low level instability can recover by then. From Previous... Low clouds and pockets of fog will return for late tonight into early Monday morning as showers diminish and breaks in the clouds develop. Sunday night's lows will stay mild and well above climo with lows in the mid 50s to low 60s. Attention will quickly turns to a vigorous upstream trough (in the northern branch of the jetstream) and associated convection approaching from the Ohio Valley and possibly reaching the western periphery of the CWA by daybreak Monday. The aforementioned upper trough and belt of strong westerly flow aloft is forecast to traverse the area on Monday, driving a well defined sfc cold front through CPA. The upper trough will take on a negative tilt as it crosses the State Monday greatly enhancing upper level divergence and Meso-B UVVEL. Diurnal heating of seasonably moist boundary layer should result in sufficient instability to support a rapid increase and intensification of the convection near and ahead of the advancing cold front. The key factor for Sunday will be the more robust shear profiles favoring organized, fast-moving storms and attendant risk for locally damaging winds. Some discrete transient supercells are possible in advance of the cold front while more of BKN convective line/QLCS structure is likely late Monday AM/Monday afternoon. SPC upgraded the Day 2 risk area to Enhanced (east of the Susq Valley) and pushed the west edge of the SLIGHT RIsk back to the Allegheny front in Wcent PA. 0-1KM EHIs will increase to 1.5 to 2 M2/S2 over the Susq Valley and points east around and after 18Z Monday and peak between 2.5 and 3.5 M2/S2 over Lancaster County. A brief tornado can not be ruled out in this area. In fact, SPC maintains a 5% tornado probability over the eastern 1/3 of PA. MaxT on Monday will range from the upper 60s NW to near 80F in the far SE. Noticeably cooler and drier air will start to filter into CPA Monday night behind the cold front. Lows are fcst in the upper 40s NW to mid 50s SE (still above climo but cooler than Sunday night) with a refreshing westerly breeze. && .LONG TERM /TUESDAY THROUGH SATURDAY/... A reinforcing cold front will push through the Commonwealth on Tuesday as a ridge of high pressure builds southeast from Canada. As such, the middle of the week will be cooler than this weekend as lower heights remain in place. Highs will range from the the mid 60s to low 70s. A markedly drier airmass will usher in low precipitable water values with dewpoints progged to dip into the mid 30s Wednesday morning. By Wednesday afternoon into Thursday, a return to warmer and unsettled weather looks likely with quasi-zonal flow eventually looking to back more southwesterly aloft. A warm front draped across the Ohio Valley should lift north through Pennsylvania and bring a marked surge in temperatures and humidity into the end of the week. Widespread temperatures in the 80s are possible, which would be the warmest air of the season to date. With increased moisture and temperatures, daily afternoon thunderstorm activity should resume late in the week through the weekend as well. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... The three main concerns for this period are (1) the ongoing showers and thunderstorms this afternoon, (2) fog developing tonight into tomorrow morning, and (3) more showers and thunderstorms tomorrow early afternoon. Scattered thunderstorms are developing all over the CWA and traveling ENE. Aside from lightning and a brief downpour, the storms will move fairly quickly out of affected areas. Fog is likely to develop overnight at all airfields tonight under clear skies. Generally, conditions will drop to MVFR but some places may dip into IFR for a few hours. Fog will erode around sunrise tomorrow. As soon as the fog dissipates, clouds will lower in tandem with approaching showers. Showers tomorrow morning, and possibly a thunderstorm, will keep conditions at low-end VFR. Outlook... Mon...AM valley fog possible. Brief TSRA impacts possible around midday Alleghenies, afternoon Susq Valley. Tue...No sig impacts expected. Wed...PM low cigs/rain possible, esp southwest Pa. Thu...AM low cigs possible, mainly southern Pa. Isolated PM TSRA impacts possible Laurel Highlands. Fri...Showers and thunderstorms possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Colbert NEAR TERM...Lambert/Colbert SHORT TERM...Lambert/Colbert LONG TERM...Gutierrez AVIATION...Fitzgerald/Gutierrez
Hazardous Weather Outlook National Weather Service State College PA 357 AM EDT Sun May 15 2022 PAZ004-005-010-017-024-033-160800- Warren-McKean-Elk-Clearfield-Cambria-Somerset- 357 AM EDT Sun May 15 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms with gusty winds and hail are possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered strong to severe thunderstorms with gusty winds and hail are possible once again late Monday morning and early in the afternoon as a strong cold front pushes east through the region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ006-011-012-018-019-025>028-034>037-041-045-046-049-050-056- 160800- Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre- Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga- Northern Lycoming-Southern Clinton-Southern Lycoming-Union-Snyder- Perry- 357 AM EDT Sun May 15 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms with gusty winds and hail are possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible late Monday morning and Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ042-051>053-057>059-063>066-160800- Sullivan-Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 357 AM EDT Sun May 15 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms with gusty winds and hail are possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are probable Monday afternoon and early Monday evening. A few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
Special Weather Statement
National Weather Service State College PA
202 PM EDT Sun May 15 2022
PAZ026>028-034>036-056-063-151900-
Perry PA-Bedford PA-Fulton PA-Franklin PA-Cumberland PA-Juniata PA-
Huntingdon PA-Mifflin PA-
202 PM EDT Sun May 15 2022
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BEDFORD...
SOUTHEASTERN HUNTINGDON...FRANKLIN...SOUTHERN MIFFLIN...FULTON...
SOUTHWESTERN JUNIATA...NORTHWESTERN CUMBERLAND AND SOUTHWESTERN PERRY
COUNTIES THROUGH 300 PM EDT...
At 200 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Shirleysburg to Hancock. Movement was east at
20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Chambersburg, Breezewood, St. Thomas, Warfordsburg, Mount Union,
Mercersburg, Honey Grove, McConnellsburg, Harrisonville, Fort Loudon,
Big Cove Tannery, Crystal Springs, Waterfall, Rockhill Furnace, Wells
Tannery, Fort Littleton, East Waterford, Needmore, Valley-Hi and
Ickesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3972 7836 4001 7829 4042 7782 4047 7758
4046 7732 3972 7781
TIME...MOT...LOC 1800Z 259DEG 17KT 4036 7772 3970 7823
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ColbertSpecial Weather Statement
National Weather Service State College PA
250 PM EDT Sun May 15 2022
PAZ034-035-151915-
Bedford PA-Fulton PA-
250 PM EDT Sun May 15 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEDFORD AND
SOUTHWESTERN FULTON COUNTIES THROUGH 315 PM EDT...
At 249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Breezewood, moving southeast at 10 mph.
HAZARD...Winds up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Clearville, Needmore, Barnes Gap, Inglesmith and Locust Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3990 7850 4000 7831 3983 7807 3972 7827
3972 7839
TIME...MOT...LOC 1849Z 323DEG 9KT 3990 7835
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GutierrezThe State College radar (KCCX), 99 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm produced half dollar sized hail in Upper Strasburg.
A severe thunderstorm producing winds estimated near 60 mph, knocking down trees and wires in the 6000 block of Cumberland Highway near Green Village.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014383, 1014417.